Background: Imatinib mesylate is a tyrosine-kinase inhibitor used as the first-line treatment in chronic myeloid leukemia patients, but it is also indicated for other hematological diseases and solid tumors. Imatinib treatment is often associated with hypopigmentation, but only a few cases of hyperpigmentation are described in literature. Methods: We are reporting the first case of imatinib-related hyperpigmentation involving the oral mucosa, skin, and nails in a patient affected by chronic myeloid leukemia and treated with imatinib since 2002. A review of all the available literature regarding the imatinib-related hyperpigmentation was performed, and one additional case was analyzed. Due to the possibility of a post-inflammatory hyperpigmentation, all cases of pigmentary changes previously characterized by a rash and/or pruritus in the same body areas were excluded. Results: Thirty cases of well-documented imatinib-related hyperpigmentation were described in literature. In our case, imatinib therapy was well tolerated for several years, and it led to an excellent hematological and cytogenetic response. However, the patient gradually developed a blue-gray pigmentation that involved the nose, fingernails, toenails, pretibial regions, posterior axillary folds, and hard palate. Other causes of pigmentary changes were excluded, and histopathological examination confirmed the clinical suspicion of imatinib-related hyperpigmentation. Conclusions: Hyperpigmentation induced by imatinib is an adverse reaction rarely described in literature. The underlying pathogenetic mechanisms are not yet completely clear, and further studies are necessary to elucidate them. Currently, no treatment is required for this condition, and there is no indication to discontinue imatinib treatment.

Imatinib-induced diffuse hyperpigmentation of the oral mucosa, the skin, and the nails in a patient affected by chronic myeloid leukemia: report of a case and review of the literature / Di Tullio, Francesca; Mandel, Victor Desmond; Scotti, Rosa; Padalino, Claudia; Pellacani, Giovanni. - In: INTERNATIONAL JOURNAL OF DERMATOLOGY. - ISSN 0011-9059. - 57:7(2018), pp. 784-790. [10.1111/ijd.13931]

Imatinib-induced diffuse hyperpigmentation of the oral mucosa, the skin, and the nails in a patient affected by chronic myeloid leukemia: report of a case and review of the literature

DI TULLIO, Francesca;MANDEL, Victor Desmond
;
PADALINO, Claudia;PELLACANI, Giovanni
2018

Abstract

Background: Imatinib mesylate is a tyrosine-kinase inhibitor used as the first-line treatment in chronic myeloid leukemia patients, but it is also indicated for other hematological diseases and solid tumors. Imatinib treatment is often associated with hypopigmentation, but only a few cases of hyperpigmentation are described in literature. Methods: We are reporting the first case of imatinib-related hyperpigmentation involving the oral mucosa, skin, and nails in a patient affected by chronic myeloid leukemia and treated with imatinib since 2002. A review of all the available literature regarding the imatinib-related hyperpigmentation was performed, and one additional case was analyzed. Due to the possibility of a post-inflammatory hyperpigmentation, all cases of pigmentary changes previously characterized by a rash and/or pruritus in the same body areas were excluded. Results: Thirty cases of well-documented imatinib-related hyperpigmentation were described in literature. In our case, imatinib therapy was well tolerated for several years, and it led to an excellent hematological and cytogenetic response. However, the patient gradually developed a blue-gray pigmentation that involved the nose, fingernails, toenails, pretibial regions, posterior axillary folds, and hard palate. Other causes of pigmentary changes were excluded, and histopathological examination confirmed the clinical suspicion of imatinib-related hyperpigmentation. Conclusions: Hyperpigmentation induced by imatinib is an adverse reaction rarely described in literature. The underlying pathogenetic mechanisms are not yet completely clear, and further studies are necessary to elucidate them. Currently, no treatment is required for this condition, and there is no indication to discontinue imatinib treatment.
2018
8-feb-2018
57
7
784
790
Imatinib-induced diffuse hyperpigmentation of the oral mucosa, the skin, and the nails in a patient affected by chronic myeloid leukemia: report of a case and review of the literature / Di Tullio, Francesca; Mandel, Victor Desmond; Scotti, Rosa; Padalino, Claudia; Pellacani, Giovanni. - In: INTERNATIONAL JOURNAL OF DERMATOLOGY. - ISSN 0011-9059. - 57:7(2018), pp. 784-790. [10.1111/ijd.13931]
Di Tullio, Francesca; Mandel, Victor Desmond; Scotti, Rosa; Padalino, Claudia; Pellacani, Giovanni
File in questo prodotto:
Non ci sono file associati a questo prodotto.
Pubblicazioni consigliate

Licenza Creative Commons
I metadati presenti in IRIS UNIMORE sono rilasciati con licenza Creative Commons CC0 1.0 Universal, mentre i file delle pubblicazioni sono rilasciati con licenza Attribuzione 4.0 Internazionale (CC BY 4.0), salvo diversa indicazione.
In caso di violazione di copyright, contattare Supporto Iris

Utilizza questo identificativo per citare o creare un link a questo documento: https://hdl.handle.net/11380/1153417
Citazioni
  • ???jsp.display-item.citation.pmc??? 5
  • Scopus 18
  • ???jsp.display-item.citation.isi??? 17
social impact